Alert archive / Michigan / Gale Warnings in 2013

Gale Warning 20, NWS Gaylord, MI

October 22, 2013

NWS Gaylord, MI issued this gale warning at Oct 22, 2013, 12:42 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 22, 2013, 12:42 PM EDT (16:42 UTC)
Expired
Oct 22, 2013, 8:45 PM EDT
In force
8 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WHUS73 KAPX 221642
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1242 PM EDT TUE OCT 22 2013

LSZ321-322-230045-
/O.UPG.KAPX.SC.Y.0178.000000T0000Z-131023T0300Z/
/O.NEW.KAPX.GL.W.0020.131022T1642Z-131023T0300Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
1242 PM EDT TUE OCT 22 2013

...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$

LHZ347-348-230045-
/O.UPG.KAPX.SC.Y.0178.000000T0000Z-131023T0300Z/
/O.NEW.KAPX.GL.W.0020.131022T1642Z-131023T0300Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
1242 PM EDT TUE OCT 22 2013

...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$

LHZ345-346-349-230045-
/O.CON.KAPX.SC.Y.0178.000000T0000Z-131023T0300Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
STURGEON POINT TO ALABASTER MI-
1242 PM EDT TUE OCT 22 2013

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LMZ323-341-342-344>346-230045-
/O.CON.KAPX.SC.Y.0178.000000T0000Z-131023T0300Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1242 PM EDT TUE OCT 22 2013

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
3 follow-up statements
104 
WHUS73 KAPX 222030
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
430 PM EDT TUE OCT 22 2013

LHZ347-348-230300-
/O.CON.KAPX.GL.W.0020.000000T0000Z-131023T0300Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
430 PM EDT TUE OCT 22 2013

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

A GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$

LSZ321-322-230300-
/O.CON.KAPX.GL.W.0020.000000T0000Z-131023T0300Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
430 PM EDT TUE OCT 22 2013

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

A GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$

LHZ345-346-349-230300-
/O.CON.KAPX.SC.Y.0178.000000T0000Z-131023T0300Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
STURGEON POINT TO ALABASTER MI-
430 PM EDT TUE OCT 22 2013

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LMZ323-341-342-344>346-230300-
/O.CON.KAPX.SC.Y.0178.000000T0000Z-131023T0300Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
430 PM EDT TUE OCT 22 2013

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
088 
WHUS73 KAPX 222047
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
447 PM EDT TUE OCT 22 2013

LHZ347-348-230300-
/O.CON.KAPX.GL.W.0020.000000T0000Z-131023T0300Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
447 PM EDT TUE OCT 22 2013

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

A GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$

LSZ321-322-230300-
/O.CON.KAPX.GL.W.0020.000000T0000Z-131023T0300Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
447 PM EDT TUE OCT 22 2013

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

A GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$

LHZ345-346-349-230500-
/O.EXT.KAPX.SC.Y.0178.000000T0000Z-131023T2200Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
STURGEON POINT TO ALABASTER MI-
447 PM EDT TUE OCT 22 2013

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EDT WEDNESDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 6 PM EDT
WEDNESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LMZ323-341-342-344>346-230500-
/O.EXT.KAPX.SC.Y.0178.000000T0000Z-131023T2200Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
447 PM EDT TUE OCT 22 2013

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EDT WEDNESDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 6 PM EDT
WEDNESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
479 
WHUS73 KAPX 230045
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
845 PM EDT TUE OCT 22 2013

LHZ347-348-LSZ321-322-230845-
/O.CAN.KAPX.GL.W.0020.000000T0000Z-131023T0300Z/
/O.EXA.KAPX.SC.Y.0178.000000T0000Z-131023T2200Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
845 PM EDT TUE OCT 22 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT WEDNESDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT WEDNESDAY. THE GALE
WARNING HAS BEEN CANCELLED. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ345-346-349-230845-
/O.CON.KAPX.SC.Y.0178.000000T0000Z-131023T2200Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
STURGEON POINT TO ALABASTER MI-
845 PM EDT TUE OCT 22 2013

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT
WEDNESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT
WEDNESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LMZ323-341-342-344>346-230845-
/O.CON.KAPX.SC.Y.0178.000000T0000Z-131023T2200Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
845 PM EDT TUE OCT 22 2013

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT
WEDNESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT
WEDNESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Oct 22, 11:07 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Oct 22, 11:07 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1107 AM EDT TUE OCT 22 2013

.SYNOPSIS...
ISSUED AT 346 AM EDT TUE OCT 22 2013

THE COOLEST AIR OF THE SEASON HAS MOVED INTO THE GREAT LAKES...AND
WILL REMAIN IN PLACE THROUGH THIS WEEK AND INTO THIS WEEKEND. WITH
IT...WILL COME CONTINUED UNSETTLED WEATHER WITH PERIODS OF DAYTIME
LAKE ENHANCED RAIN AND SNOW SHOWERS...AND MAINLY SNOW SHOWERS AT
NIGHT. THIS IS ESPECIALLY TRUE THROUGH THURSDAY NIGHT FOR THE HIGHER
TERRAIN AREAS...AND IN THE TRADITIONAL SNOWBELTS.

&&

.UPDATE...
ISSUED AT 1039 AM EDT TUE OCT 22 2013

BUSY MORNING WITH THE FIRST SNOW FALL OF THE SEASON. THERE IS A
MIX OF RAIN AND SNOW WITH THE BANDS, WHICH HAVE BEEN ALIGNED VERY
WELL WITH THE 1000-850 MB WIND. THIS WILL CONTINUE INTO THE
AFTERNOON WITH RAIN EXPECTED TO MIX IN MORE AT THE HIGHER
ELEVATIONS UNTIL THE FREEZING LEVEL LOWERS AGAIN THIS EVENING AND
THE SNOW BECOMES DOMINATE AGAIN.

UPDATE ISSUED AT 642 AM EDT TUE OCT 22 2013

WEST FLOW LAKE ENHANCED SHOWERS CONTINUE TO TARGET NORTHWEST LOWER
MICHIGAN. SUBTLE WARM ADVECTION AHEAD OF A QUICK MOVING SURFACE
TROUGH DROPPING ACROSS CENTRAL UPPER HAS RESULTED IN MOST PRECIP
CHANGING BACK OVER TO A RAIN/SNOW MIXTURE OR JUST PLAIN RAIN. SAID
TROUGH WILL CONTINUE TO SLIDE SOUTHEAST...RAPIDLY SWINGING WINDS
AROUND TO NORTHWEST AS IT DOES SO. LAKE SHOWERS WILL CONTINUE AS
THIS OCCURS...TARGETING THE MORE TRADITIONAL LAKE BELT LOCATIONS.
POST-TROUGH CAA MAY TEMPORARILY CHANGE THINGS BACK OVER TO SNOW
ACROSS THE HIGHLANDS...BEFORE DAYTIME WARMING DEEPENS THE MELTING
LAYER ONCE AGAIN...RESULTING IN RAIN/SNOW MIXTURE. MAY SEE SOME
MINOR ADDITIONAL ACCUMULATIONS (LIKELY UNDER AN INCH). WILL LET
INHERITED ADVISORY RUN ITS COURSE...WITH RADAR SHOWING MOST PERSISTENT
ACTIVITY THE LAST SEVERAL HOURS UP ALONG THE M-68 CORRIDOR. NO
SNOWFALL REPORTS JUST YET...BUT POSSIBLE AN ISOLATED ONE TO TWO
INCHES FELL OVERNIGHT.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 346 AM EDT TUE OCT 22 2013

WEST FLOW LAKE ENHANCED PRECIP EVENT WELL UNDERWAY ACROSS THE NORTH
WOODS AT THIS EARLY HOUR. STILL A MYRIAD OF PRECIP TYPES...WITH SNOW
MAINLY UP IN THE HIGHLANDS...RAIN ALONG THE IMMEDIATE COAST...AND A
RAIN/SNOW GOULASH IN-BETWEEN. NO SNOWFALL AMOUNTS REPORTED JUST YET
(HAD A QUICK COATING HERE AT THE OFFICE EARLIER)...BUT IMAGINE SOME
INTERIOR AREAS ALONG AND NORTH OF THE M-32 CORRIDOR OVER NORTHERN
LOWER MICHIGAN HAVE A TOUCH OF THE WHITE STUFF ON THE GROUND.
OVERALL BAND ORGANIZATION HAS BEEN RATHER LIMITED...COURTESY OF
IMPRESSIVE INSTABILITY /UPWARDS OF 1.0K J/KG OF LAKE INDUCED CAPE/
EASILY OFFSETTING LIMITED DEEP LAYER WIND SHEAR. SUCH INCLEMENT AND
LATE FALL SEASON WEATHER DRIVEN BY ANOMALOUSLY DEEP MID LEVEL LOW
SKIRTING ALONG THE SOUTHERN FRINGE OF LAKE SUPERIOR...ITSELF PART OF
DEEP TROUGHING DOMINATING THE GREAT LAKES REGION. SURFACE FEATURES
NOT ENTIRELY AS IMPRESSIVE AS THEIR MID LEVEL LIKENESSES...ALTHOUGH
RATHER SHARP SURFACE TROUGH EXTENDS BACK SOUTHWEST INTO WESTERN
UPPER MICHIGAN AND NORTHERN WISCONSIN FROM NORTHEAST ONTARIO LOW
PRESSURE. THIS TROUGH IS BRINGING ANOTHER SURGE OF DEEPER MOISTURE
ALONG WITH IT...AND SHOULD BE THE FOCUS FOR A BRIEF STRENGTHENING OF
ONGOING LAKE PROCESSES AS IT CROSSES INTO NORTHERN LAKE MICHIGAN
EARLY THIS MORNING. MORE OF A PURE LAKE RESPONSE EXPECTED TO TAKE
HOLD AFTER ITS PASSAGE LATER TODAY AND TONIGHT...TARGETING THE
TRADITIONAL NORTHWEST FLOW LAKE BELTS. FORECAST CONCERNS CONTINUE TO
BE MANY...ALTHOUGH MAIN FOCUS REMAINS CENTERED ON EVOLUTION OF LAKE
ENHANCED/EFFECT PRECIP...PRECIPITATION TYPE...AND POSSIBLE
ADDITIONAL SNOWFALL ACCUMULATIONS RIGHT THROUGH TONIGHT.

MAIN SHOW TODAY IS EXPECTED EARLY ON AS AFOREMENTIONED TROUGH AXIS
AND SLUG OF DEEPER MOISTURE CROSS THROUGH THE REGION. LAKE COMPONENT
SHOULD ONLY GET A BOOST AS THIS OCCURS...AND MAY SEE AN ENHANCED
BAND FORM ALONG THIS TROUGHING. THERMODYNAMICALLY SPEAKING...LAKE
PARAMETERS LOOK EXTREMELY IMPRESSIVE...WITH EQL UP AROUND
15KFT...DELTA T/S NEAR EXTREME VALUES (UP NEAR 20C!)...AND LAKE
INDUCED CAPE AROUND 1.0K J/KG. SAID CAPE PROFILES SHOULD CONTINUE TO
OFFSET LIMITED WIND SHEAR...WHICH WOULD SUGGEST LIMITED BANDING
STRUCTURES (ALTHOUGH...AS MENTIONED...MAY SEE A TRANSIENT ENHANCED
BAND ALONG TROUGHING). INITIAL WEST FLOW QUICKLY VEERS NORTHWEST AS
TROUGHING MOVES BY...WITH FOCUS FOR LAKE SHOWERS SETTLING INTO THE
MORE TRADITIONAL LAKE BELTS OF EASTERN UPPER AND NORTHWEST LOWER
MICHIGAN. ENHANCEMENT WILL BE LOST...AND ANY BANDING STRUCTURE
SHOULD QUICKLY BECOME CELLULAR. MELTING LAYER WILL BE INCREASING
THROUGH THE MORNING AND AFTERNOON...SUGGESTING EVEN A RAIN/SNOW
MIXTURE OCCURRING ACROSS THE HIGHLANDS (ALTHOUGH MAY SEE THINGS
SWITCH BRIEFLY TO MORE SNOW UNDER THE HEAVIER SHOWERS)...WITH JUST
PLAIN RAIN CLOSER TO THE BIG WATERS. UPSHOT TO ALL THE ABOVE...MAY
SEE UP TO AN ADDITIONAL INCH WHERE TRANSIENT BANDING BISECTS THE
HIGHER ELEVATION AREAS OF NORTHWEST LOWER EARLY THIS MORNING...WITH
LATE MORNING AND AFTERNOON MODIFICATION PREVENTING ANY ADDITIONAL
ACCUMULATIONS. JUST SOME SCATTERED LIGHTER ACTIVITY AWAY FROM THE
LAKE ZONES.

AS FOR THE INHERITED WINTER WEATHER ADVISORY...DESPITE LACK OF ANY
REPORTS...RADAR TRENDS AND EXPECTED BRIEF ENHANCEMENT HEADING INTO
THIS MORNING BOTH SUGGEST LETTING IT RUN ITS COURSE...ENDING AT 10
AM.

EVEN MORE OF A PURE LAKE EFFECT SCENARIO HEADING INTO TONIGHT AS
POCKET OF DRY AIR CURRENTLY OVER WESTERN ONTARIO CUTS ACROSS THE BIG
WATERS. THAT SAID...STILL VERY RESPECTABLE THERMODYNAMIC
PROFILES...AND SOMEWHAT DISCONCERTING TO SEE THE LATEST NAM-WRF BUFR
SOUNDINGS ONCE AGAIN SPIKE INVERSION UP AND BEYOND 13KFT (UP NEAR
H6) AND LAKE INDUCED CAPE IN EXCESS OF 1000 JOULES/KG. WIND FIELDS
STILL APPEAR THE LIMITING FACTOR FOR ANY REAL ORGANIZATION TO
BANDING STRUCTURES...WITH ONLY 15 TO 20 KNOTS OF CBL SHEAR.
SO...ONCE AGAIN...EXPECT MORE OF A CELLULAR LOOK TO ACTIVITY...WITH
JUST WEAKLY ORGANIZED BANDING STRUCTURES. FLOW LOOKS A TOUCH MORE
BACKED THAN PREVIOUSLY THOUGHT...WITH OHIO VALLEY WAVE REMAINING TOO
FAR SOUTH FOR MUCH INFLUENCE ON THE WIND FIELDS. TARGET AREAS WILL
CONTINUE TO NORTHWEST FLOW ZONES...AND WILL RAISE POPS TO
LIKELY/CATEGORICAL IN THESE AREAS. NOCTURNAL TEMPERATURE RESPONSE
DECREASES THE MELTING LAYER ONCE AGAIN...WITH MIX ACROSS INLAND
AREAS QUICKLY GOING OVER TO ALL SNOW THIS EVENING. WILL KEEP
RAIN/SNOW MIXTURE ALONG THE SHORELINE AREAS...ALTHOUGH EVEN HERE
PRECIP MAY CHANGE OVER TO ALL SNOW UNDER HEAVIER ACTIVITY. WILL
PAINT UP TO AN INCH OF SNOW IN THE NORTHWEST LOWER HIGHLANDS...WITH
LOCALLY HEAVIER AMOUNTS IF BANDING BECOMES MORE
ORGANIZED.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 346 AM EDT TUE OCT 22 2013

QUITE A PERIOD OF UNSETTLED WEATHER EXPECTED OVER THE NEXT SEVERAL
DAYS...AS THE UPPER AIR PATTERN WILL DISPLAY SIGNIFICANT UPPER
LEVEL TROUGHING OVER THE EASTERN HALF OF THE COUNTRY. COLD AIR
WILL BE IN PLACE WITH PERIODS OF LAKE EFFECT...AND INCREASING
CHANCES FOR ACCUMULATING NIGHT TIME SNOWFALL. HEADING THROUGH THE
WEEKEND...THIS TROUGH BREAKS DOWN WITH ENERGY DROPPING INTO THE
PAC NW REPLACING THE PERSISTENT RIDGE THERE. UNCERTAINTY EVOLVES
INT HE FORECAST...WITH THIS PATTERN CHANGE...BUT A POSSIBLE PERIOD
OF WARMING WITH A LOW PRESSURE SYSTEM SOMEWHERE IN THE WESTERN
GREAT LAKES LATE IN THE WEEKEND AND EARLY NEXT WORK WEEK.

WEDNESDAY THROUGH THURSDAY NIGHT...CERTAINLY...AT THIS TIME
ANYWAY...ALL THE FOCUS IS PLACED HERE. SIGNIFICANT UPPER TROUGHING
IS IN PLACE WITH QUITE THE COLD AIR MASS IN PLACE AND STRONG
OVERLAKE INSTABILITY. THIS WILL RESULT IN CONTINUED PERIODS OF
LAKE EFFECT RAIN AND SNOW SHOWERS DURING THE DAY WITH TEMPERATURES
FREQUENTLY SNEAKING INTO THE LOWER HALF OF THE 40S...BEFORE
DROPPING BACK INTO THE UPPER HALF OF THE 30S WITHIN THE SHOWERY
WEATHER. THESE PERIODS DURING THE DAY WILL NOT BE CONDUCIVE TO ANY
ACCUMULATING SNOWS. HOWEVER...AS TEMPERATURES FALL AT NIGHT (AND
WE HAVE SEEN THIS IN THE CURRENT SITUATION)...BUT AS TEMPERATURES
FALL INTO THE UPPER HALF OF THE 20S AND LOWER HALF OF THE
30S...SNOWFALL WILL BE BETTER SUITED TO STICK AROUND. NOW THE
DETAILS...AND THERE ARE A LOT OF THEM...

INSTABILITY WILL BE THROUGH THE ROOF WITH LAKE INDUCED CLOUD
DEPTHS RANGING FROM 15KFT TO 23 FEET (SEE MARINE SECTION FOR
WATERSPOUT DETAILS)...AND INVERSION HEIGHTS OFTEN AS HIGH AS
12KFT. SHEAR DOESN'T COME CLOSE TO THE INSTABILITY...SO LOOKING AT
CONTINUED CELLULAR RETURNS ON RADAR...WHICH IS NOT AS CONDUCIVE TO
SIGNIFICANT ACCUMULATIONS (NO GOOD BANDED LAKE EFFECT SNOWS).
THIS...AND AN OVERALL MAINLY UNIDIRECTIONAL 1000-850MB FLOW WILL
KEEP EFFECTIVE FETCHES LOWER THAN THEY COULD BE WITH GOOD CYCLONIC
CONVERGENCE. WE WILL HAVE A SERIES OF LOW LEVEL TROUGHS THAT WILL
ROTATE THROUGH...AND PERIODS OF SOMEWHAT BETTER MID LEVEL MOISTURE
FOR ENHANCED/BETTER PERIODS OF SNOW. HOWEVER...LOOKING
UPSTREAM...WE DO NOT APPEAR TO HAVE ANY AWESOME WIDESPREAD DEEPER
MOISTURE/GOOD ENHANCED CLOUD TOPS/SYNOPTIC SNOWS TO REALLY
GIVE THE LAKE EFFECT MACHINE A STRONG UPTICK. THAT SAID...WE WILL
HAVE GOOD...YET BRIEF PERIOD OF STRONGER CELLULAR RETURNS ROLLING
THROUGH...AND TRADITIONAL LAKE EFFECT FORECASTING METHODS DO
SUGGEST SIGNIFICANT SNOWS. JUST TOO MANY NEGATIVE FACTORS
INVOLVED. THUS...WILL ONLY GO FOR 1-3 INCHES OF SNOWFALL
ACCUMULATIONS FOR THE BEST PERIOD WEDNESDAY NIGHT...WITH SOMEWHAT
LOWER AMOUNTS EXPECTED THURSDAY NIGHT. THESE HIGHER AMOUNTS WILL
BE MORE LOCALIZED THAN EVEN TYPICAL LAKE EFFECT SNOWS (DUE TO
CELLULAR NATURE OF THE SNOW SHOWERS). EVEN MORE...THERE IS A LACK
OF DEEP LAYER FORCING...AND WINDS WILL EVEN BE TEETERING ON GOING
ON THE LIGHTER SIDE FOR LESS INLAND PENETRATION OF THE LAKE EFFECT
SNOWS (ESPECIALLY THURSDAY NIGHT). JUST EXPECT SOME WHITE GROUND
BY THURSDAY AND FRIDAY MORNINGS...BUT MOST AREAS WILL NOT BE ALL
THAT SIGNIFICANT OF SNOWFALL...OR SO IT APPEARS AT THIS TIME.
ALWAYS A DAUNTING TASK TO FORECAST SNOWS IN SCENARIOS LIKE
THIS...AND DURING THIS TIME OF YEAR.

FRIDAY THROUGH MONDAY...AFTER SOME MID LEVEL RIDGING/DRYING
FRIDAY...WITH DECAYING LAKE EFFECT...WE WILL BE WATCHING A
POTENTIAL NICE SHORTWAVE/VORT CENTER DROPPING IN HERE FRIDAY
NIGHT...AND RE-ENFORCING SHOT OF COLDER AIR FOR THE WEEKEND. AHEAD
OF THE COLD FRONT HOWEVER...IN THE WAA REGIME FRIDAY NIGHT...LOW
LEVEL TEMPS WILL BE RISING TO WHERE THE CHANCES ARE LOOKING MORE
LIKE RAIN FOR MOST...WITH A MIX OVER THE HIGHER TERRAIN AND
EASTERN UPPER. LAKE EFFECT DAYTIME RAIN AND SNOWS AGAIN FOR
SATURDAY AND SUNDAY WITH MAINLY SNOWS AT NIGHT. UNCERTAINTY REALLY
KICKS IN FOR MONDAY/TUESDAY WITH INITIAL ENERGY EJECTING FORM A
DEVELOPING UPPER TROUGH ACROSS THE ROCKIES...AND A NRN STREAM WAVE
TRYING TO KEEP SOME COLDER AIR ACROSS THE GREAT LAKES. THE TIMING
OF THESE FEATURES WILL BE KEY IN WHAT PRECIP TYPE WE WOULD GET.
THERE IS DECENT THOUGHT HOWEVER...THAT AN INVERTED TROUGH/LOW WILL
SNEAK UP HERE FOR A RAIN/SNOW CHANCE (ALL RAIN?...ALBEIT COLD).
OVERALL...NO SIGNIFICANT WARMING ANTICIPATED. HIGHS IN THE 40S
THOUGH.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 649 AM EDT TUE OCT 22 2013

SURFACE TROUGH SLIDING THROUGH THE AREA THIS MORNING WILL BRING
ADDITIONAL RAIN/SNOW SHOWERS...WHILE SWINGING THE WINDS AROUND TO
NORTHWEST AFTER ITS PASSAGE. WINDS WILL BE GUSTY AT
TIMES...REACHING 25 KNOTS. LAKE SHOWERS WILL CONTINUE ACROSS THE
TRADITIONAL NORTHWEST FLOW AREAS INTO TONIGHT. STILL EXPECT MAINLY
MVFR/VFR CONDITIONS...WITH ANY IFR REMAINING BRIEF UNDER ONLY THE
HEAVIEST ACTIVITY. WINDS DROP OFF TONIGHT.

&&

.MARINE...
ISSUED AT 346 AM EDT TUE OCT 22 2013

GALE WARNINGS TO CONTINUE THROUGH MID MORNING ACROSS NORTHERN
LAKE MICHIGAN WITH SMALL CRAFTS ELSEWHERE UNDER WESTERLY FLOW.
WINDS WILL GRADUALLY DIMINISH AS THEY SHIFT NORTHWESTERLY THROUGH
TODAY AS A SURFACE TROUGH PASSES THROUGH THE REGION...WHICH SHOULD
BRING ANY GALES TO AN END AND ALLOW A PERIOD OF SMALL CRAFTS TO
CONTINUE THROUGHOUT THE LAKES THROUGH THE DAY. MARGINAL SMALL
CRAFT CONDITIONS WILL LIKELY CONTINUE THROUGH MIDWEEK BEFORE WE
SEE A BREAK IN ANY HEADLINES TO END THE WEEK.

WATERSPOUTS: EXCELLENT OVER-WATER INSTABILITY AND DEEP LAKE DRIVEN
CONVECTIVE DEPTHS WILL ALLOW THE RISK FOR WATERSPOUTS TO CONTINUE
ACROSS ALL THE GREAT LAKES RIGHT THROUGH THURSDAY
NIGHT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LHZ345>349.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LSZ321-322.

&&

UPDATE...JL
SYNOPSIS...SD
SHORT TERM...MB
LONG TERM...SD
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Oct 22, 4:23 AM EDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
423 AM EDT TUE OCT 22 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
231130-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
423 AM EDT TUE OCT 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

...FIRST ACCUMULATING SNOW FOR PORTIONS OF NORTHERN LOWER MICHIGAN
TONIGHT...

DAYTIME LAKE EFFECT RAIN AND SNOW SHOWERS WILL CHANGE TO MAINLY ALL
SNOW SHOWERS TONIGHT. OVERALL...MOST AREAS IN THE TRADITIONAL
SNOWBELTS AND HIGHER TERRAIN WILL JUST SEE MINOR ACCUMULATIONS.
HOWEVER...LOCALIZED HIGHER AMOUNTS WILL BE POSSIBLE. PLEASE REFER
TO THE ONGOING WINTER WEATHER ADVISORY FOR ADDITIONAL DETAILS.

GALE FORCE WIND GUSTS WILL CONTINUE THROUGH THIS MORNING OVER LAKE
MICHIGAN AND THROUGH THE STRAITS OF MACKINAC. SEE GALE WARNINGS AND
NEARSHORE FORECASTS FOR DETAILS.

WATERSPOUTS WILL BE POSSIBLE OVER THE GREAT LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONAL ACCUMULATING SNOW IS EXPECTED ACROSS THE TRADITIONAL
SNOWBELTS AND HIGHER TERRAIN AREAS BOTH WEDNESDAY AND THURSDAY
NIGHTS. MINOR ACCUMULATIONS ARE AGAIN EXPECTED...BUT LOCALIZED
HIGHER AMOUNTS ARE ANTICIPATED.

WATERSPOUTS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...WE WELCOME YOUR
SNOWFALL REPORTS ANYTIME AT 1-800-647-8676 OR ONLINE VIA FACEBOOK
AND TWITTER.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX.

SMD

In the hours before

Special weather statement, Oct 22, 8:13 AM EDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
813 AM EDT TUE OCT 22 2013

MIZ018-020>029-031>034-221415-
PRESQUE ISLE-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-
INCLUDING THE CITIES OF...ROGERS CITY...NORTHPORT...MANCELONA...
GAYLORD...ATLANTA...ALPENA...FRANKFORT...TRAVERSE CITY...
KALKASKA...GRAYLING...MIO...MANISTEE...CADILLAC...LAKE CITY...
HOUGHTON LAKE
813 AM EDT TUE OCT 22 2013

...WATCH FOR SLIPPERY ROADS WITH THE EARLY SEASON SNOW...

A BAND OF LAKE EFFECT SNOW...MIXED WITH A LITTLE RAIN...IS
PRODUCING ENOUGH SNOW TO COVER THE GROUND. SOME ROADWAYS HAVE BEEN
GETTING COVERED BEFORE THE SNOW MELTS OFF...MAKING SLIPPERY SPOTS
FOR THE MORNING COMMUTE. THIS IS ONLY EXPECTED TO CAUSE ISSUES
OVER THE NEXT COUPLE OF HOURS...ONCE THE TEMPERATURES WARM A
BIT.

Nearby

Gale Warnings in Michigan, 2013Every gale warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.